Minnesota, 2021

Frost and Freeze in Minnesota, May 28, 2021

May 28, 2021 · NWS FGF · 20 events in 19 counties and zones

Temperatures fell into the middle to upper 20s across much of northwestern Minnesota.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Temperatures fell into the middle to upper 20s across much of northwestern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 10:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 27, 10:48 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1148 PM CDT Thu May 27 2021

.UPDATE...
Issued at 1148 PM CDT Thu May 27 2021

Clouds continue to move south, although temps have mostly stayed
in the upper 30s to low 40s even in the clear area. However, still
a lot of night to go so have left frost/freeze headlines as they
are.

UPDATE Issued at 948 PM CDT Thu May 27 2021

Clouds continue to move slowly south, and should continue to clear
out our southern counties by the early morning hours. Temperatures
have been running a bit higher than we had going, and much of the
model guidance is a bit warmer than previous runs. However, dew
points are still very dry and the sun has barely set, so think we
have plenty of time to drop. Think the south which is still in the
upper 30s and low 40s for dew points will see some drying out as
clouds clear, so they should also get close to the 32 mark. Tweaked
temps a bit, but will keep the freeze warning going.

UPDATE Issued at 634 PM CDT Thu May 27 2021

Adjusted POPs a bit for some light rain across Grant county, but
any drizzle/rain will be confined to our far southern border.
Otherwise clearing skies across the north continue to push slowly
south, so the freeze warning seems on track currently.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu May 27 2021

The main challenge for this forecast package is low temperatures
tonight.

As the low pressure system over the Central Plains continues to
track east tonight, high pressure will push southward into the FA.
Cloud cover has already thinned along and north of the highway 2
corridor, with light winds. This same clearing and decreasing
wind trend will continue to shift southward this evening, taking
longest to reach the Detroit Lakes to Fergus Falls corridor. But
with the dry air in place, it should not take long for
temperatures to fall, especially when some spots are only in the
mid to upper 40s right now. After coordinating with neighboring
offices, will go with a freeze warning for the entire FA tonight.
Although the radar continues to show echoes across the southern
FA, the rain event there should also wind down tonight. Lots of
sun is expected on Friday, with rebounding high temperatures.
Should not have a threat of frost Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu May 27 2021

Little in the way of impacts is expected throughout the long term
period. Other than a few minor precipitation chances, the main theme
will be a warming trend throughout the weekend and into next week.

The period begins with a large upper trough swinging through the
area on Saturday bringing a cloudy, breezy, and relatively cool
start to the holiday weekend. A few showers will also be possible
along and ahead of the trough passage but ensembles continue to show
little in the way of accumulation. A lack of instability should
limit any rumbles of thunder (and any heavier rain amounts).

Much of the same on Sunday with scattered rain chances (minimal, if
any, thunder) but with temperatures warming to near normal (low to
mid 70s). To end the holiday weekend and start the belated work
week, Monday and early Tuesday look to bring increased sunshine and
a continued warming trend. Ensembles point towards the possibility
of additional precipitation chances towards the end of the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu May 27 2021

VFR conditions with decreasing cirrus clouds. VFR conditions will
remain throughout the period. Light and variable winds tonight.
Winds will pick up out of the southeast by mid-day tomorrow with
some gusts over 20 kts on the ND side of the Red River. Winds will
decrease again by evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Freeze Warning until 8 AM CDT Friday for NDZ006>008-014>016-024-
     026>030-038-039-049-052>054.

MN...Freeze Warning until 8 AM CDT Friday for MNZ001>009-013>017-
     022>024-027>032-040.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Lee
AVIATION...JR
Hazardous weather outlook, May 27, 1:59 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
259 PM CDT Thu May 27 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-282000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
259 PM CDT Thu May 27 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Areas of frost and freezing temperatures are expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 frost/freeze. Local standard time, as filed.

Frost/Freeze, Lake of the Woods

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The COOP station at Norris Camp and the Baudette Airport /KBDE/ both measured 26F.

Frost/Freeze, Roseau

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The NDAWN station near Fox and near Malung measured 27F and 26F, respectively.

Frost/Freeze, Kittson

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The NDAWN station near Humboldt measured 28F.

Frost/Freeze, East Marshall

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
East Marshall forecast zone
Reported by
RAWS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The USCRN station near Agassiz National Wildlife Refuge /AGGM5/ measured 24F, while the nearby RAWS station /AGRM5/ measured 25F.

Frost/Freeze, West Marshall

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The NDAWN station near Alvarado and Warren measured 32F and 31F, respectively, while nearby personal weather stations measured as low as 29F.

Frost/Freeze, West Polk

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The NDAWN station 2W Eldred measured 29F, the MNDOT RWIS station near Mallory measured 31F, and other nearby personal weather stations measured as low as 29F.

Frost/Freeze, North Clearwater

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The CWOP station near Bagley and Gonvick both measured 30F, and other nearby personal weather stations measured as low as 29F.

Frost/Freeze, North Beltrami

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The COOP station 4NE Waskish measured 24F. And various other stations measured lows from 25F to 29F.

Frost/Freeze, South Clearwater

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The COOP station at Itasca State Park measured 27F, and other nearby personal weather stations measured as low as 29F.

Frost/Freeze, South Beltrami

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
South Beltrami forecast zone
Reported by
AWOS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The Bemidji airport /KBJI/ measured 23F, while other stationa in teh area measured from 24F to 30F.

Frost/Freeze, Norman

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The MNDOT RWIS station near Anthony /MN058/ measured 27F, and other nearby personal weather stations measured from 28F to 31F.

Frost/Freeze, Mahnomen

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. Various personal weather stations measured from 28F to 31F.

Frost/Freeze, Clay

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The NDAWN station 7 ESE Ulen measured 30F, and other nearby personal weather stations measured from 29F to 31F.

Frost/Freeze, West Becker

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The NDAWN station 2 N Pine Point measured 27F, and other nearby personal weather stations measured from 29F to 31F.

Frost/Freeze, Hubbard

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Hubbard forecast zone
Reported by
ASOS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The Park Rapids Airport /KPKD/ measured 24F, the NDAWN station 1 SE Hubbard measured 29F, the Badoura RAWS station /BDRM5/ measured 25F, and other nearby personal weather stations measured from 29F to 31F.

Frost/Freeze, West Otter Tail

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The NDAWN station 4 W Wadena measured 27F, and other nearby personal weather stations measured from 27F to 31F.

Frost/Freeze, Wadena

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Wadena forecast zone
Reported by
AWOS
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. The Staples Airport /KSAZ/ measured 30F, the NDAWN station 1 SE Hubbard measured 29F, and other nearby personal weather stations measured from 27F to 31F.

Frost/Freeze, West Otter Tail

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. Various personal weather stations in central portions of the county measured from 28F to 31F.

Frost/Freeze, Pennington

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. Various personal weather stations measured from 28F to 31F.

Frost/Freeze, Red Lake

When
May 28, 1:00 AM CST to 10:00 AM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Temperatures fell into the upper 20s to low 30s on the morning of May 28th. Various personal weather stations measured from 28F to 31F.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963783, 963784, 963785, 963786, 963789, 963792, 963793, 963795, 963796, 963797, 963800, 963801, 963802, 963803, 963805, 963806, 963807, 963809, 963810, 963812.